Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 73, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 20, 2017, 3:15 PM CDT for McKenzie County, North Dakota. It was in force for 60 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2017, 3:15 PM CDT (20:15 UTC)
- Expired
- Jul 20, 2017, 4:15 PM CDT
- In force
- 60 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County McKenzie County, ND
The radar
The Minot AFB radar (KMBX), 217 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 3:50 PM CDT | HAIL 1 | 7 E Sather Dam, ND | ALSO ESTIMATED 40-50 MPH WIND GUSTS. MOSTLY PEA SIZE HAIL WITH A FEW AS BIG AS QUARTERS. HAIL LASTED ABOUT 2 MINUTES. |
| Jul 20, 3:54 PM CDT | HAIL 1 | 9 E Sather Dam, ND | A FEW QUARTERS BUT MOSTLY PEAS. 30-40 MPH WINDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 8.3 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2932 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
730
WUUS53 KBIS 202015
SVRBIS
NDC053-202115-
/O.NEW.KBIS.SV.W.0073.170720T2015Z-170720T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
315 PM CDT THU JUL 20 2017
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Northwestern McKenzie County in northwestern North Dakota...
* Until 415 PM CDT/315 PM MDT/
* At 315 PM CDT/215 PM MDT/, a severe thunderstorm was located 5
miles northeast of Sidney, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
East Fairview around 220 PM MDT.
Alexander around 350 PM CDT.
Other locations impacted by this severe thunderstorm include Sather
Dam, Cartwright, Charbonneau and Rawson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4786 10404 4810 10362 4806 10358 4804 10358
4803 10355 4770 10317 4757 10404
TIME...MOT...LOC 2015Z 242DEG 30KT 4776 10406
HAIL...1.00IN
WIND...60MPH
$$
VINING2 follow-up statements
976
WWUS53 KBIS 202033
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
333 PM CDT THU JUL 20 2017
NDC053-202115-
/O.CON.KBIS.SV.W.0073.000000T0000Z-170720T2115Z/
McKenzie ND-
333 PM CDT THU JUL 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM
CDT/315 PM MDT/ FOR NORTHWESTERN MCKENZIE COUNTY...
At 332 PM CDT/232 PM MDT/, a severe thunderstorm was located near
Sather Dam, 11 miles southwest of Alexander, or 16 miles east of
Sidney, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Watford City, Alexander, Arnegard, East Fairview, Sather Dam,
Cartwright, Charbonneau and Rawson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4786 10404 4810 10362 4806 10358 4804 10358
4803 10355 4770 10317 4757 10404
TIME...MOT...LOC 2032Z 262DEG 30KT 4771 10380
HAIL...1.00IN
WIND...60MPH
$$
VINING520
WWUS53 KBIS 202105
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
405 PM CDT THU JUL 20 2017
NDC053-202115-
/O.CON.KBIS.SV.W.0073.000000T0000Z-170720T2115Z/
McKenzie ND-
405 PM CDT THU JUL 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM
CDT/315 PM MDT/ FOR NORTHWESTERN MCKENZIE COUNTY...
At 403 PM CDT/303 PM MDT/, a severe thunderstorm was located 8 miles
south of Arnegard, or 11 miles southwest of Watford City, moving
east at 35 mph. Another thunderstorm was located between Wooley in
eastern Montana and East Fairview in McKenzie County in North
Dakota. This storm was intensifying, and moving east at around 35
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Watford City, Alexander, Arnegard, East Fairview, Sather Dam,
Cartwright, Charbonneau and Rawson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4786 10404 4810 10362 4806 10358 4804 10358
4803 10355 4770 10317 4757 10404
TIME...MOT...LOC 2103Z 276DEG 30KT 4769 10346
HAIL...1.00IN
WIND...60MPH
$$
VININGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 1:04 PM CDT, 2 hours 11 minutes earlier.
Area forecast discussion, Jul 20, 1:04 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 104 PM CDT Thu Jul 20 2017 .UPDATE... Issued at 1230 PM CDT Thu Jul 20 2017 Increasing concern for severe thunderstorm potential this afternoon is the focus of this update with large hail and damaging wind gusts being the main threats. A mid-level shortwave was moving over central Montana early this afternoon, deepening a surface low centered over southeast Montana. Two zones of initiation will be the focus of storms this afternoon and evening, one along a north-south oriented surface boundary over the Montana/North Dakota border and another along a warm front pushing north through western North Dakota towards the Canadian border. Storms will initiate in an area of strong cross-boundary effective wind shear and ML CAPE values at 1500-2000 J/kg...signaling large hail and damaging winds as the likely threats. High-resolution models have been consistent run to run with initiation between 20Z-22Z near the western North Dakota border and moving on east. Uncertainty lies in the strength of convection as they move further east later this evening, greatest chance for severe weather will be early in initiation to the west. UPDATE Issued at 913 AM CDT Thu Jul 20 2017 Convection over north central North Dakota has pushed off to the east, while some light convection is starting to move into northwest North Dakota. Still expect the main show to come later this afternoon as latest run of high res models are advertising strong convection developing around mid to late afternoon in area of enhanced instability. UPDATE Issued at 632 AM CDT Thu Jul 20 2017 Little change with this update other than for observed trends through 11 UTC. Expect elevated convection to continue in the Turtle Mountains area for the next one to two hours on the nose of an 500 mb jet streak. && .SHORT TERM...(Today and tonight) Issued at 347 AM CDT Thu Jul 20 2017 Thunderstorm potential today and tonight and near-critical fire weather conditions in the southwest this afternoon are the most noteworthy topics in the short term. Early this morning, elevated convection is occurring over north central ND and is centered on McHenry and Towner Counties as of 08 UTC. While Convection-Allowing Models (CAMs) barely register this activity in their simulations, perusal of plan view fields suggests that this convection is likely occurring in association with the warm, ascending branch of a frontogenetical circulation centered in the 850 to 700 mb layer. RAP iterations through its 07 UTC cycle forecast that area of ascent to spread northeastward with time, and perhaps re-establish itself further west by 12 to 14 UTC. Given weak MUCAPE for elevated parcels and recent trends in lightning detection network data, a slight chance of storms is prudent in the forecast over parts of north central ND through about 15 UTC. By this afternoon, the consensus of 00 UTC global models and more recent CAMs is for a vorticity maximum currently observed across west central MT to glide eastward into western ND amid seasonably strong westerly flow aloft. A surface low will concurrently deepen in eastern MT with increasing southerly flow across western ND and distinct warming aloft with 850 mb temperatures forecast to reach the 25-30 C range, supporting highs well into the 90s F. This will set the stage for surface-based convective initiation, perhaps as early as 19 or 20 UTC per some CAM simulations, and most favored along a surface wind shift that should be close to the ND-MT state line. Steep mid-level lapse rates near 8 C/km in the 700 to 500 mb layer will be present, as will a very supercell-favorable wind field characterized by strong directional shear with veering winds aloft and 0-6-km and effective bulk wind differences around 50 kt. However, the degree of available instability is rather uncertain, with a wide range of afternoon dewpoint forecasts in guidance. Most models hold MLCAPE in the 500 J/kg range thanks in part to surface dewpoints dropping to the lower to mid 50s F in western ND with afternoon mixing. That also yields considerable amounts of MLCIN in forecast soundings from guidance such as the 00 UTC NAM. We believe such a scenario would tend to marginalize the severe threat, though certainly not eliminate it given the otherwise very favorable scenario for large hail and damaging winds. Updraft helicity forecasts from the 00 UTC NCEP WRF-ARW and 3 km NAMNest reflect this scenario with peak values near 60 m2/s2. In contrast, the RAP suggests much higher surface dewpoints this afternoon in western ND, in the lower 60s F, in support of MLCAPE around 2000 J/kg. RAP-fed HRRR and ESRL-HRRR run-maximum updraft helicity values are accordingly much higher. This would seem like the lower-probability scenario, but afternoon mesoscale trends may ultimately dictate an increase in severe probabilities if surface moisture does indeed end up being higher than most models suggest. We do have some concern for near-critical fire weather conditions in southwestern ND this afternoon as gusty south winds will exist ahead of the surface trough. Even so, conditions appear a bit too marginal for a Red Flag Warning at this time. Otherwise, elevated convective potential and an attendant marginal risk of severe storms will continue tonight from northwest through central ND on the nose of a 30-40 kt low-level jet based near 850 mb. .LONG TERM...(Friday through Wednesday) Issued at 347 AM CDT Thu Jul 20 2017 Seasonably warm weather will continue through next week, with the main weather highlights being thunderstorm potential Friday and Friday evening, and gusty post-frontal northwest winds Saturday. The 00 UTC GFS, NAM, and ECMWF remained steadfast in advertising afternoon MLCAPE of 2000-3500 J/kg on Friday with a much richer pool of low-level moisture marked by surface dewpoints deep into the 60s F, and even near 70 F in the James River Valley. A weak low-level frontal zone is expected to be located in central ND, and deep-layer bulk wind differences are expected to be from 40 to perhaps 50 kt in support of a conditional severe risk. However, forecast soundings suggest residual capping will persist through the afternoon in many locations at the base of the warm elevated mixed layer near 700 mb. This could keep storm coverage somewhat low, but all of the 00 UTC global and CAM guidance nonetheless supports at least scattered intense storms, mainly in far south central ND in close proximity to the low-level thermal ridge and most intense diabatic heating in support of cap erosion, and in north central ND along the Canadian border where mid-level height falls will be focused as a strong shortwave trough scoots through central Canada. Saturday will feature gusty northwest winds on cold air advection as the aforementioned Canadian shortwave trough drops into Ontario and the low-level height and pressure gradient tightens. This may yield near-critical fire weather conditions in the southwest again. Beyond that, semi-active and quasi-zonal flow aloft is forecast to be maintained across the northern Plains next week in support of seasonably warm temperatures and an occasional storm chance. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1230 PM CDT Thu Jul 20 2017 VFR conditions will prevail across western and central ND this afternoon. However, thunderstorms may develop across western ND along a surface pressure trough this afternoon, and could then move into central ND by this evening (although we are not confident they will survive that far eastward). A few strong to severe thunderstorms may be possible with large hail and damaging winds. && .FIRE WEATHER... Issued at 347 AM CDT Thu Jul 20 2017 Near-critical fire weather conditions could occur in southwestern ND each of the next three days. However, there is uncertainty with how low humidities will get today, and we currently believe that the most likely scenario is for minimum values near 20 percent. A few of our model simulations suggest much lower humidity near 10 percent could impact Golden Valley and western Slope and Bowman Counties in the late afternoon if a dryline moves through, but if that is the case then it would be accompanied by west winds which would likely be less than Red Flag Warning criteria. There's also some uncertainty in the wind and humidity forecasts both Friday and Saturday, but both days will be monitored closely. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...AE SHORT TERM...CJS LONG TERM...CJS AVIATION...JV FIRE WEATHER...CJS
Hazardous weather outlook, Jul 20, 2:37 PM CDT, 38 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 237 PM CDT Thu Jul 20 2017 NDZ001>003-009>011-017>021-031>034-040>045-211945- Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn- Mercer-Oliver-McLean-Golden Valley-Billings-Stark-Morton-Slope- Hettinger-Grant-Bowman-Adams-Sioux- 237 PM CDT Thu Jul 20 2017 /137 PM MDT Thu Jul 20 2017/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Severe thunderstorms are possible across western into portions of central North Dakota this afternoon into this evening. The main threat would be large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Severe thunderstorms are possible across central North Dakota on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. Spotter activation may be needed again on Friday over central North Dakota. NDZ004-005-012-013-022-023-025-035>037-046>048-050-051-211945- Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster-Burleigh- Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey- 237 PM CDT Thu Jul 20 2017 This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...This Afternoon and Tonight Thunderstorms will be possible late this afternoon into this evening. Some storms may become strong, with some isolated severe storms possible. If a storm becomes severe, large hail and damaging wind gusts will be the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Severe thunderstorms are possible across central North Dakota on Friday. .SPOTTER INFORMATION STATEMENT... Spotters could be needed tonight, and again Friday afternoon and evening.
In the hours before
Special weather statement, Jul 20, 1:47 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Bismarck ND
147 PM CDT THU JUL 20 2017
NDZ009-201930-
Williams-
147 PM CDT THU JUL 20 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WILLIAMS COUNTY UNTIL
230 PM CDT...
At 147 PM CDT, a strong thunderstorm was located 12 miles west of
Williston, moving east at 40 mph.
Winds gusts to 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Williston, Ray, Epping, Bonetrail, Wheelock, White Tail Bay
Recreation Area, Lewis And Clark State Park, Spring Brook and
Blacktail Lake.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4843 10404 4852 10308 4813 10301 4814 10304
4813 10309 4815 10310 4813 10321 4809 10325
4809 10359 4811 10361 4812 10359 4813 10359
4811 10364 4812 10369 4810 10374 4810 10404
TIME...MOT...LOC 1847Z 268DEG 37KT 4822 10387
HEINERTSpecial weather statement, Jul 20, 2:31 PM CDT, 44 minutes before
Special Weather Statement National Weather Service Bismarck ND 231 PM CDT THU JUL 20 2017 NDZ002-009-010-017-202015- McKenzie ND-Mountrail ND-Williams ND-Burke ND- 231 PM CDT THU JUL 20 2017 ...STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL BURKE... NORTHEASTERN MCKENZIE...EAST CENTRAL WILLIAMS AND WESTERN MOUNTRAIL COUNTIES UNTIL 315 PM CDT... At 229 PM CDT, Doppler radar was tracking strong thunderstorms from 7 miles southeast of Ray, to 5 miles northwest of Keene, moving northeast at 45 mph. Half inch hail and wind gusts to 50 mph will be possible with these storms. Locations impacted include... Stanley, New Town, Tioga, Ray, Powers Lake, Ross, Lostwood, Belden, Van Hook Park, 4 Bears Lodge, White Earth, Keene, White Earth Bay Recreation Area, Charlson, White Tail Bay Recreation Area and Tobacco Garden Bay Recreation Area. If you are on or near Lake Sakakawea, get out of the water and move indoors or inside a vehicle. Remember, If you can hear thunder, you are close enough to be struck by lightning. Do not be caught on the water in a thunderstorm. Campers should move to a sturdy shelter until these storms pass. && LAT...LON 4792 10318 4832 10319 4866 10243 4794 10214 TIME...MOT...LOC 1929Z 235DEG 37KT 4829 10301 VINING
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 4:59 AM CDT | Special Weather Statement | BIS | Pierce | 31 min |
| Jul 20, 5:36 AM CDT | Special Weather Statement | BIS | Pierce | 24 min |
| Jul 20, 1:47 PM CDT | Special Weather Statement | BIS | Williams | 43 min |
| Jul 20, 2:31 PM CDT | Special Weather Statement | BIS | Mountrail | 44 min |
| Jul 20, 3:49 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie | 56 min |
| Jul 20, 4:19 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie, McLean, Mountrail | 56 min |
| Jul 20, 4:27 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley, Slope, Stark | 63 min |
| Jul 20, 4:56 PM CDT | Special Weather Statement | BIS | Pierce | 49 min |
| Jul 20, 5:05 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Dunn, Stark | 55 min |
| Jul 20, 5:17 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, McLean, Mercer | 58 min |
| Jul 20, 5:33 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Bowman, Hettinger, Slope | 57 min |
| Jul 20, 6:01 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Morton, Stark | 59 min |
| Jul 20, 6:13 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer, Morton, Oliver, Stark | 33 min |
| Jul 20, 6:29 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Bowman, Grant, Hettinger, Slope, Stark | 61 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.